Antibiotics, Probiotics and Your Microbiome

Dr. Jeannie Achuff, ND

There are many probiotics available today, some of which may suit your specific microbiome, and some of which may not. Probiotics are trendy in popular health culture, which is not a bad thing! That said, there are many reasons our microbiome can be thrown off balance, which means there are numerous probiotics that could be appropriately prescribed for any given condition. Disturbance in your microbiome may lead to symptoms such as irritable bowel syndrome and SIBO, yeast infections, or diarrhea, such as that caused by a bacterium called Clostridium difficile.

Clostridium dificile, or C. diff causes a post-antibiotic infection that results in severe diarrhea and malabsorption, and can become quite serious very quickly. The most common antibiotics to cause an overgrowth of C. diff are the penicillins, fluoroquinolones, cephalosporin and clindamycin. These antibiotics are typically used to treat ear infections, bronchitis, pneumonia, urinary tract infections, and other common afflictions. When we tend to our microbiome by taking probiotics, eating vegetables (especially cultured veggies like Kimchi and Sauerkraut) we are not only less likely to find ourselves in need of antibiotic treatments, but we are also buffering our systems against severe imbalances in the event we need to take antibiotics. In addition to supporting your gut tissues to heal after an infection like C. diff, a probiotic like Saccharomyces boulardii is essential to returning balance to your microbiome. Unfortunately, if a person develops an infection with C. diff, the symptoms of colitis and nutrient malabsorption need to be corrected with therapeutic measures beyond a healthy diet and probiotics.

If you find yourself with a gastrointestinal disturbance after antibiotic use, be sure to consult your naturopathic physician for the appropriate testing and treatment of your condition.

References:

  1. http://www.ncbi.nlm.nih.gov/pubmed/18480330
  2. http://www.uptodate.com/contents/antibiotic-associated-diarrhea-caused-by-clostridium-difficile-beyond-the-basics
  3. http://iai.asm.org/content/67/1/302.full

SUBSCRIBE TO OUR MONTHLY NEWSLETTER